CASE ONE: CE, a sixth-year pharmacy student, is doing a surgical rotation at Safe Haven Hospital. The surgical residents ask CE if he will participate in a surgery by holding the retractors in place. Always up for a learning experience, CE agrees.
During the procedure, the surgeon hands a used scalpel back to the operating room nurse after making an incision. Unfortunately for CE, the nurse does not have a good grasp on the scalpel. She drops the scalpel. The scalpel slices through CE's gloves and creates a small gash in his hand.
CE is sent immediately to Employee Health. The physician in charge of Employee Health obtains blood samples for HIV and hepatitis C. Then he attempts to find out the HIV and hepatitis C status of the surgical patient. Because the patient's status is unknown and the patient is currently under anesthesia, the physician informs CE that he will need to return at regular intervals for repeat testing for the next 6 months.
CE informs the physician that he is going to be at the hospital for only 3 more weeks. He will then be heading to another hospital for his next rotation. He does not want to undergo repeat testing, since it will be inconvenient for him.
CE asks the physician why he needs to have repeat testing if the results of the first tests are negative. How should the physician respond?
CASE TWO: A pharmacist is approached by PD, a 55-year-old man who is a long-time customer. PD asks if he can speak privately with the pharmacist.
PD self-consciously explains that he is experiencing increased difficulty in developing and maintaining an erection during intimate evenings with his wife. He still has desire for intercourse with his wife but is very frustrated by his inability to perform. He feels that his depression, which was diagnosed a few months earlier, is only being made worse by his feelings of inadequacy.
The pharmacist reviews PD's medication profile and medical history. PD has a history of hypertension, hyperlipidemia, type 2 diabetes, and depression. His current medications include hydrochlorothiazide, simvastatin, glipizide, and sertraline. Other than the sertraline, which was initiated less than 2 months ago, PD has not had any changes in his medication therapy.
PD noticed the problem shortly after he started taking the antidepressant. He planned on celebrating his improved mood by sharing an intimate evening with his wife, but he was unable to perform.
The pharmacist informs PD that she suspects that sertraline may play a role in his problem. She explains that sertraline can cause erectile dysfunction, impair ejaculation, and decrease libido. PD is disappointed to hear this explanation, because he felt that his depression was improving.
What other medications can the pharmacist recommend for PD's depression that will have limited sexual side effects?
Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs